The latest updates on prescription drugs and ways to save from the GoodRx medical team

These 10 Drugs Could Harm Your Eyes

by Dr. Sharon Orrange on June 25, 2017 at 5:00 am

Your eyes have a combination of a relatively small size with a rich blood supply that makes them extra vulnerable to negative side effects from medications.

These side effects vary—and may involve the lens, retina or cornea. If you’re older, or using a medication at a high dose for a longer period of time, be aware that your risk will be higher.

Here are ten oral medications known to have adverse effects on the eye:

  1. Alendronate (Fosamax) is taken once a week and belongs to a class of medications used for osteoporosis called bisphosphonates. Blurred vision, eye pain, conjunctivitis and even double vision have been reported.
  2. Topiramate (Topamax) is used for the treatment of seizure disorder, migraine headache, and mood disorders. Topiramate is known to cause acute glaucoma (an eye condition that damages the optic nerve) which may present with eye pain, headache and blurred vision. Increased eye pressure, mydriasis (dilated pupil), and other rare eye complications have also been reported. Stop the medication immediately and consult with an eye specialist if you develop these eye symptoms.
  3. Isotretinoin (Accutane, Absorica) is the pill used for acne, and it has many rare but known eye complications. A strange fact is that isotretinoin has been shown to be secreted in tears by the lacrimal gland—which may be why it causes problems. Dry eyes as a result of abnormal meibomian gland function (those glands release oil into tears), blepharoconjunctivitis (inflammation of the eye and eyelid), decreased tolerance for contact lens wear, dry eye, and photophobia (light bothers your eyes) are all known eye side effects of isotretinoin.
  4. Amiodarone (Cordarone) is a medication used to control heart rhythm in people with atrial fibrillation. Ocular (eye) side effects are common and dose-dependent (the higher the dose, the more risk of eye problems). Regular eye exams are recommended for anyone taking amiodarone. Seeing bright lights, haloes around lights, glare, hazy vision, and dry eyes are among the known complications.
  5. Tamsulosin (Flomax) is a medication used primarily for urinary symptoms related to a large prostate (benign prostatic hypertrophy). If you are going to have cataract surgery you must let your surgeon know you are taking tamsulosin. Tamsulosin has been associated with intraoperative floppy iris syndrome (IFIS), a complication that can occur during cataract surgery. Stopping the medication prior to surgery does not prevent or decrease the severity of IFIS. In one study, floppy iris syndrome was reported at cataract surgery in 25 of 58 eyes in those taking tamsulosin—so it is not uncommon.
  6. Sildenafil (Viagra) is sed for erectile dysfunction (ED). Viagra may cause changes in color perception, blurred vision, eye pain, and photophobia. Cialis and Levitra are in the same class of medications as Viagra so may cause the same eye problems. For all three drugs, the side effects are rare, more common at higher doses, and do resolve once the medication is stopped.
  7. Tamoxifen is an anti-estrogen medication used in the treatment of breast and ovarian cancer. It is known to cause eye problems including corneal opacities and loss of visual acuity. It’s recommended that you have an eye exam in the first year of using tamoxifen.
  8. Celecoxib (Celebrex). COX-2 Inhibitors including celecoxib and meloxicam (Mobic) are used for pain and inflammation. They may cause blurred vision and conjunctivitis. Discontinuing these meds will reverse the problem.
  9. Ethambutol and isoniazid are antibiotics prescribed together for the treatment of tuberculosis. Both may cause color vision changes, visual field defects, and an optic neuritis (an inflammation that damages the optic nerve).
  10. Hydroxychloroquine (Plaquenil) is a used for the treatment of malaria as well as rheumatoid arthritis, lupus, and other autoimmune disorders. The eye effects of this medication are numerous—they include corneal deposits and toxicity to the retina. Regular eye exams will be recommended by your doctor while on hydroxychloroquine.

Anyone experience any of these?

Dr O.


Copyright ©2015 GoodRx, Inc.

This information is for informational purposes only and is not meant to be a substitute for professional medical advice, diagnosis or treatment. GoodRx is not offering advice, recommending or endorsing any specific prescription drug, pharmacy or other information on the site. GoodRx provides no warranty for any of the pricing data or other information. Please seek medical advice before starting, changing or terminating any medical treatment. Third party logos, trademarks, brand names and images contained on GoodRx.com are for demonstration purposes only and are owned by their respective rights holders, who are not affiliated with this Site.